Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 152, NWS Memphis, TN

May 5, 2003Tallahatchie County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 5, 2003, 10:17 AM CDT for Tallahatchie County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 10:17 AM CDT (15:17 UTC)
Expired
May 5, 2003, 10:45 AM CDT
In force
28 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Tallahatchie County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 9:35 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2211 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS54 KMEG 051517
SVRMEM
MSC135-051545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1017 AM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 1045 AM CDT.

* AT 1013 AM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  GLENDORA...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRAZIL AROUND 1020 AM CDT
  PAYNES AROUND 1030 AM CDT
  CHARLESTON AROUND 1035 AM CDT

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.LARGE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF 
THIS STORM...MOVE TO A STURDY SHELTER

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3387 9046 3374 9031 3405 8988 3414 9024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:27 AM CDT, 7 hours 50 minutes earlier.

Area forecast discussion, May 5, 2:27 AM CDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
227 AM CDT MON MAY 5 2003

TORNADO WATCH 244 REMAINS IN EFFECT FOR THE ENTIRE MID SOUTH UNTIL 7
AM CDT THIS MORNING. SEVERE THUNDERSTORMS IN WEST TENNESSEE BETWEEN
JACKSON MCKENZIE AND LEXINGTON ARE MOVING EAST-NORTHEASTWARD INTO
MIDDLE TENNESSEE. HOWEVER THUNDERSTORMS ARE REDEVELOPING IN CENTRAL
ARKANSAS. AN UPPER CLOSED LOW OVER THE NORTHERN PLAINS WILL SHEAR
EASTWARD TO THE GREAT LAKES WHILE AN ACTIVE JET STREAM WITH A SERIES
OF SHORT WAVES AND IMPULSES EXTENDS FROM THE SOUTHWEST ACROSS THE
CENTRAL AND SOUTHERN PLAINS...THE MISSISSIPPI VALLEY TO THE EAST
COAST. AT THE SURFACE A LOW PRESSURE AREA OVER THE MID MISSISSIPPI
VALLEY WILL MOVE NORTHEASTWARD TO THE GREAT LAKES WITH A COLD FRONT
TRAILING BACK TO THE SOUTHERN PLAINS. AHEAD OF THE FRONT IS A WARM
MOIST AND UNSTABLE AIRMASS COVERING THE LOWER MISSISSIPPI VALLEY
INCLUDING THE MID SOUTH AND MOST OF THE SOUTHEASTERN STATES. THE COLD
FRONT WILL STALL TO THE WEST OF THE MID SOUTH AS ANOTHER LOW DEVELOPS
OVER TEXAS TONIGHT AND TUESDAY. THIS LOW WILL SHEAR NORTHEASTWARD
ALONG THE FRONTAL BOUNDARY THAT WILL EDGE SLOWLY EASTWARD TUESDAY
NIGHT BUT NOT REACH THE MID SOUTH UNTIL WEDNESDAY. ANOTHER LOW WILL
DEVELOP OVER THE SOUTHERN PLAINS AND PUSH THE FRONT BACK TO THE NORTH
THURSDAY. THEREFORE THE WARM MOIST AND UNSTABLE AIR WILL REMAIN OVER
THE MID SOUTH. THE RESULT WILL BE PERIODS OF THUNDERSTORM ACTIVITY
THIS WEEK WITH EPISODES OF SEVERE WEATHER.

.MEG...NONE.
Hazardous weather outlook, May 5, 3:31 AM CDT, 6 hours 46 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-060900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
331 AM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER OVER THE ENTIRE MID
SOUTH. WARM HUMID AND UNSTABLE AIR AHEAD OF A SLOW MOVING COLD FRONT
TO THE WEST WILL CONTINUE TO CAUSE PERIODS OF THUNDERSTORMS OVER THE
MID SOUTH. SOME STORMS WILL LIKELY BE SEVERE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE ENTIRE MID SOUTH
TUESDAY AND TUESDAY NIGHT. THE COLD FRONT WILL REMAIN TO THE WEST
TUESDAY AND MOVE INTO THE MID SOUTH WEDNESDAY THEN RETREAT BACK TO
THE NORTH THURSDAY. WARM HUMID AND UNSTABLE AIR WILL CONTINUE TO
COVER THE MID SOUTH AND CAUSE PERIODS OF THUNDERSTORMS WITH SOME
STORMS POSSIBLY SEVERE THROUGH DAY SEVEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY THROUGH TUESDAY AND MAY BE
POSSIBLE FOR THE REMAINDER OF THIS WEEK.

JCL

In the hours before

Special weather statement, May 5, 6:25 AM CDT, 3 hours 52 minutes before
MSZ001-051145-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
625 AM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DESOTO COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 18 MILES WEST OF EUDORA AT 625 AM
CDT...MOVING EAST AT 65 MPH.

PEOPLE IN DESOTO COUNTY...INCLUDING THE CITIES OF HERNANDO...HORN
LAKE AND SOUTHAVEN...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 6:50 AM CDT, 3 hours 27 minutes before
MSZ002-051200-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
650 AM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MARSHALL COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 25 MILES WEST OF RED BANKS AT 650
AM CDT...MOVING EAST AT 65 MPH.

PEOPLE IN MARSHALL COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 7:44 AM CDT, 2 hours 33 minutes before
TNZ090-051300-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
744 AM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HARDEMAN COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED OVER GRAND
JUNCTION AT 744 AM CDT...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN HARDEMAN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 8:21 AM CDT, 1 hour 56 minutes before
MSZ005-051330-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
821 AM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...ALCORN COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 2 MILES
WEST OF WALNUT AT 821 AM CDT...MOVING EAST AT 35 MPH.

PEOPLE IN ALCORN COUNTY...INCLUDING THE CITY OF CORINTH...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 8:48 AM CDT, 1 hour 29 minutes before
MSZ006-TNZ091-092-051400-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
848 AM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HARDIN...MCNAIRY AND
TISHOMINGO COUNTIES.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 12 MILES
SOUTHWEST OF ACTON AT 848 AM CDT...MOVING EAST AT 45 MPH.

PEOPLE IN HARDIN...MCNAIRY AND TISHOMINGO COUNTIES...INCLUDING THE
CITY OF IUKA...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 9:51 AM CDT, 26 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092--

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
0951 AM CDT MON MAY 05 2003

...TORNADO WATCH 247 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN ARKANSAS...
CLAY            CRAIGHEAD       CRITTENDEN      CROSS
GREENE          LAWRENCE        LEE             MISSISSIPPI
PHILLIPS        POINSETT        RANDOLPH        ST. FRANCIS

IN MISSISSIPPI...
ALCORN          BENTON          CALHOUN         CHICKASAW
COAHOMA         DE SOTO         ITAWAMBA        LAFAYETTE
LEE             MARSHALL        MONROE          PANOLA
PONTOTOC        PRENTISS        QUITMAN         TALLAHATCHIE
TATE            TIPPAH          TISHOMINGO      TUNICA
UNION           YALOBUSHA

IN MISSOURI...
DUNKLIN         PEMISCOT

IN TENNESSEE...
CARROLL         CHESTER         CROCKETT        DECATUR
DYER            FAYETTE         GIBSON          HARDEMAN
HARDIN          HAYWOOD         HENDERSON       HENRY
LAKE            LAUDERDALE      MCNAIRY         MADISON
OBION           SHELBY          TIPTON          WEAKLEY

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 3:23 AM CDTSevere Thunderstorm WarningMEGDeSoto, Tunica52 min
May 5, 3:59 AM CDTTornado WarningMEGDeSoto31 min
May 5, 4:17 AM CDTTornado WarningMEGMarshall43 min
May 5, 4:51 AM CDTTornado WarningMEGBenton39 min
May 5, 6:17 AM CDTSevere Thunderstorm WarningMEGTunica28 min
May 5, 6:32 AM CDTSevere Thunderstorm WarningMEGDeSoto43 min
May 5, 7:15 AM CDTSevere Thunderstorm WarningMEGMarshall30 min
May 5, 7:34 AM CDTSevere Thunderstorm WarningMEGBenton26 min
May 5, 7:38 AM CDTTornado WarningMEGBenton37 min
May 5, 7:39 AM CDTTornado WarningMEGBenton36 min
May 5, 8:02 AM CDTTornado WarningMEGTippah28 min
May 5, 8:27 AM CDTTornado WarningMEGAlcorn63 min
May 5, 10:19 AM CDTSevere Thunderstorm WarningMEGYalobusha41 min
May 5, 3:47 PM CDTSevere Thunderstorm WarningMEGCalhoun28 min
May 5, 3:50 PM CDTSevere Thunderstorm WarningMEGCalhoun25 min
May 5, 4:11 PM CDTSevere Thunderstorm WarningMEGTallahatchie49 min
May 5, 4:14 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw46 min
May 5, 4:47 PM CDTSevere Thunderstorm WarningMEGCoahoma28 min
May 5, 5:05 PM CDTTornado WarningMEGCoahoma, Quitman25 min
May 5, 5:18 PM CDTSevere Thunderstorm WarningMEGCalhoun42 min
May 5, 5:27 PM CDTSevere Thunderstorm WarningMEGCoahoma, Quitman48 min
May 5, 6:14 PM CDTSevere Thunderstorm WarningMEGChickasaw31 min
May 5, 6:37 PM CDTSevere Thunderstorm WarningMEGMonroe23 min
May 5, 6:48 PM CDTSevere Thunderstorm WarningMEGLee42 min
May 5, 6:53 PM CDTSevere Thunderstorm WarningMEGPontotoc37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.